Dr Penny Adams an­swers your ques­tions

Good Health Choices - - Content -

DR PENNY ADAMS SHARES HER AD­VICE ON TREAT­ING TEENAGE ACNE, DEAL­ING WITH EX­CES­SIVE SWEAT­ING AND THE BEST CON­TRA­CEP­TION FOR THOSE WITH PCOS

Isotretinoin has been rec­om­mended

for my son’s se­vere acne, but I am wor­ried that it may cause de­pres­sion.

Should I let him take it?

A Isotretinoin has had a lot of bad press about al­leged links to men­tal health is­sues, how­ever there is no ev­i­dence that peo­ple are more likely to be­come de­pressed from tak­ing the drug. The sim­ple fact is that men­tal health is­sues, prior to tak­ing the drug, are com­mon in teens and young adults. The other is­sue is that un­treated acne makes teenagers (un­der­stand­ably) de­pressed. Isotretinoin can only be pre­scribed by a qual­i­fied der­ma­tol­o­gist and they care­fully su­per­vise their pa­tients on this med­i­ca­tion. I think it is well worth try­ing it and all my young pa­tients who

have had their acne cured by it would agree.

I have a pain­less lump on the back of my hand, near my wrist. It’s not caus­ing any prob­lems, I just don’t like the look of it. What is it?

A This sounds like a gan­glion cyst, which is a be­nign ball of fluid that grows on a ten­don or joint. They are com­mon on the backs of hands but can also grow on feet and an­kles. We don’t know why they de­velop, but they of­ten go away by them­selves with no treat­ment. Treat­ment op­tions in­clude surgery or drain­ing the cyst.

I have ex­ces­sive sweat­ing. I find it so em­bar­rass­ing that I have to wear jack­ets, even when it’s hot, to cover my armpits. What can I do?

A Hyper­hidro­sis or ex­ces­sive sweat­ing, can some­times be caused by an un­der­ly­ing med­i­cal prob­lem or cer­tain med­i­ca­tions, so a check-up with your GP is the first step. Then the first-line treat­ment is an an­tiper­spi­rant con­tain­ing higher con­cen­tra­tions of alu­minium chlo­ride

(20 per cent). This can not only be ap­plied to armpits but also hands and feet. In re­sis­tant cases, Botox in­jected to af­fected ar­eas works well, though the most se­vere cases may need spe­cial­ist re­fer­ral.

I have PCOS that has led to pre­di­a­betes. Is it safe for me to take the oral con­tra­cep­tive pill?

A The­o­ret­i­cally, the hor­mones in the Pill could af­fect your glu­cose me­tab­o­lism but good-qual­ity re­search has shown that the cur­rent low-dose Pills don’t sig­nif­i­cantly af­fect glu­cose or in­sulin. If you don’t want to take the Pill, a good con­tra­cep­tive op­tion would be a lon­gact­ing re­versible con­tra­cep­tion. The rod or the IUD give three and five years ex­cel­lent con­tra­cep­tion, re­spec­tively.

‘The sim­ple fact is that men­tal health is­sues, prior to tak­ing the drug, are com­mon in teens

and young adults’

We don’t know why they de­velop, but they of­ten go away by them­selves

If you’d like one of our ex­perts to an­swer your ques­tion, email it to good­[email protected]­me­dia.co.nz. No per­sonal cor­re­spon­dence will be en­tered into.

Newspapers in English

Newspapers from New Zealand

© PressReader. All rights reserved.